Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 39, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Jun 8, 1997, 7:05 PM CDT for Taylor County, Texas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 1997, 7:05 PM CDT (00:05 UTC)
- Expired
- Jun 9, 1997, 6:55 AM CDT
- In force
- 12 hr
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Taylor County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 090006 FFWSJT TXC441-091155- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 705 PM CDT SUN JUN 8 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 655 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...TAYLOR COUNTY AT 645 PM CDT... WATER WAS FLOWING 0.2 FEET ABOVE THE SPILLWAY AT LAKE ABILENE. ELM CREEK ABOVE LAKE ABILENE CONTINUED TO RISE. AS A RESULT... IT IS EXPECTED THAT INCREASING AMOUNTS OF WATER WILL FLOW OVER THE LAKE ABILENE SPILLWAY THROUGH MID EVENING. ELM CREEK CONTINUES TO FLOW OVER HIGHWAY 89 ABOVE LAKE ABILENE. THE CREEK IS REPORTEDLY RUNNING 1/4 MILE WIDE NEAR THE HIGHWAY 89 BRIDGE OVER ELM CREEK. ELM CREEK CONTINUED TO BE AT BANKFULL NEAR BUFFALO GAP. MODERATE FLOODING IS EXPECTED IN BUFFALO GAP THIS EVENING AS A FLOOD CREST BEGINS MOVING DOWNSTREAM FROM LAKE ABILENE. WATER WILL LIKELY FLOW OVER THE HIGHWAY 89 BRIDGE AT BUFFALO GAP. THIS BRIDGE WILL BE DANGEROUS TO CROSS AND SHOULD NOT BE CROSSED EXCEPT IN AN EMERGENCY HOMES IN THE BUFFALO GAP VICINITY IN LOW LYING AREAS ARE PRESENTLY EXPERIENCING FLOODING. ADDITIONAL FLOODING OF LOW LYING STRUCTURES IS EXPECTED. A CREST IS EXPECTED ALONG ELM CREEK IN ABILENE DURING THE EARLY MORNING HOURS. MODERATE FLOODING IS EXPECTED IN ABILENE ALONG ELM CREEK. SOME HOMES AND OTHER BUILDINGS NEAR ELM CREEK IN ABILENE ARE IN DANGER OF FLOODING. ACTION SHOULD BE TAKEN NOW TO PROTECT PROPERTY ALONG ELM CREEK. PEOPLE NEAR ELM CREEK IN ABILENE SHOULD WATCH FOR RISING WATER OVERNIGHT AND BE PREPARED TO MOVE TO HIGHER GROUND IF FLOOD WATERS THREATEN. A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES... DIPS... OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE... ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. 12
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 2:00 PM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jun 8, 2:00 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 159 PM CDT SUN JUN 8 1997 BUSY AFTERNOON WITH SQUALL LINE PRODUCING FLOODING PROBLEMS OVER NOLAN...TAYLOR...CALLAHAN...BROWN...AND COLEMAN COUNTIES AND ANOTHER COMPLEX OF THUNDERSTORMS TAKING AIM OVER WESTERN PORTIONS. DOPPLER ESTIMATES LOCAL RAINFALL AMOUNTS IN EXCESS OF 3 INCHES OF RAIN HAS FALLEN OVER AREAS WEST OF AN ABILENE TO SAN ANGELO LINE. THUS WILL CAMPAIGN FOR FFA ISSUANCE FOR FISHER...MITCHELL...NOLAN...STERLING... COKE...IRION...TOM GREEN AND RUNNELS COUNTIES WITH CONTINUED FFA FOR THE FTW ZONES. DESPITE MODEL FORECASTS GETTING OFF TO A POOR START THIS MORNING...SOMEHOW THE ETA APPEARS TO GET BACK ON TRACK BY 12 HOURS BASED ON CURRENT SATELLITE AND RADAR TRENDS WITH VERTICAL MOTIONS BEST OVER WESTERN OKLAHOMA BUT TAILING BACK INTO THE FORECAST AREA. WITH THETA-E RIDGE OVER SOUTHWEST TEXAS AND SOUTHERLY 850 MB INFLOW OF 10-20 KTS FORECAST BY AVN/ETA MODELS...EXPECT MCS TO EVOLVE FROM SEVERE ACTIVITY CURRENTLY OVER THE MAF/LBB COUNTY WARNING AREAS. SATELLITE VIS IMAGERY SHOWS AN AREA OF SUBSIDENCE OVER EASTERN NEW MEXICO AND HEALTHY CUMULUS DEVELOPMENT OVER SOUTHERN PARTS OF THE MAF COUNTY WARNING AREA. WATER VAPOR IMAGERY PICKS UP THE NEXT SHORTWAVE TO AFFECT THE AREA LATE THIS EVENING...BUT SUBSIDENCE BEHIND CURRENT STORM COMPLEX SHOULD NOT RESULT IN MUCH ACTIVITY. UPPER LOW FINALLY EJECTS INTO THE SOUTHERN/CENTRAL PLAINS IN THE 2ND PERIOD...AND AS IT DOES...WOULD EXPECT ANOTHER ROUND OF STORMS TO BE READY TO GO AS LOW LEVEL MOISTURE CONTINUES TO RELOAD OVER THE AREA. WILL CONCENTRATE HIGHER POPS TO THE NORTH. SUNSHINE SHOULD BE MORE ABUNDANT TOMORROW WITH SOUTHWEST FLOW SO WILL LEAN ON NGM HIGHS. ABI 064/084 74 SJT 066/088 73 JCT 067/089 42 OAKS
In the hours before
Special weather statement, Jun 8, 2:29 PM CDT, 4 hours 36 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-091335- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 229 PM CDT SUN JUN 8 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEST OF A STERLING CITY TO ELDORADO TO SONORA LINE THIS AFTERNOON THROUGH THIS EVENING... ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF WEST CENTRAL TEXAS THROUGH TONIGHT... AT 220 PM...AN AREA OF STRONG TO SEVERE THUNDERSTORMS WERE LOCATED OVER MUCH OF NORTHWEST TEXAS EXTENDING SOUTHWEST INTO PARTS OF FAR WEST TEXAS. ANOTHER AREA OF THUNDERSTORMS WERE LOCATED EAST OF AN ABILENE TO BRADY LINE...AND ISOLATED STRONG STORMS WERE LOCATED BETWEEN THESE TWO AREAS OF THUNDERSTORM ACTIVITY. A VIGOROUS UPPER LEVEL DISTURBANCE TAPPING INTO ABUNDANT MOISTURE AND DAYTIME HEATING WILL CONTINUE TO PRODUCE A THREAT OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA THROUGH THIS EVENING. WITH MODERATE LEVELS OF INSTABILITY AND VERTICAL WIND SHEAR...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL REMAIN POSSIBLE THROUGH THE LATE EVENING HOURS. IN ADDITION...SATURATED GROUNDS AND SLOW STORM MOTIONS WILL COMBINE TO PRODUCE A SERIOUS FLOODING THREAT WELL INTO THE OVERNIGHT HOURS. CHECK FLASH FLOOD STATEMENTS FOR FURTHER INFORMATION REGARDING THIS DANGEROUS FLOOD SITUATION. SPOTTER ACTIVATION WILL LIKELY BE NEEDED. FOR THE SOUTHWEST TEXAS AND NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS... THE WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS... AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB... OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT. 15
Special weather statement, Jun 8, 2:30 PM CDT, 4 hours 35 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-091335- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 229 PM CDT SUN JUN 8 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEST OF A STERLING CITY TO ELDORADO TO SONORA LINE THIS AFTERNOON THROUGH THIS EVENING... ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF WEST CENTRAL TEXAS THROUGH TONIGHT... AT 220 PM...AN AREA OF STRONG TO SEVERE THUNDERSTORMS WERE LOCATED OVER MUCH OF NORTHWEST TEXAS EXTENDING SOUTHWEST INTO PARTS OF FAR WEST TEXAS. ANOTHER AREA OF THUNDERSTORMS WERE LOCATED EAST OF AN ABILENE TO BRADY LINE...AND ISOLATED STRONG STORMS WERE LOCATED BETWEEN THESE TWO AREAS OF THUNDERSTORM ACTIVITY. A VIGOROUS UPPER LEVEL DISTURBANCE TAPPING INTO ABUNDANT MOISTURE AND DAYTIME HEATING WILL CONTINUE TO PRODUCE A THREAT OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA THROUGH THIS EVENING. WITH MODERATE LEVELS OF INSTABILITY AND VERTICAL WIND SHEAR...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL REMAIN POSSIBLE THROUGH THE LATE EVENING HOURS. IN ADDITION...SATURATED GROUNDS AND SLOW STORM MOTIONS WILL COMBINE TO PRODUCE A SERIOUS FLOODING THREAT WELL INTO THE OVERNIGHT HOURS. CHECK FLASH FLOOD STATEMENTS FOR FURTHER INFORMATION REGARDING THIS DANGEROUS FLOOD SITUATION. SPOTTER ACTIVATION WILL LIKELY BE NEEDED. FOR THE SOUTHWEST TEXAS AND NEW MEXICO OUTLOOK SEnE PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS... THE WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS... AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB... OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT. 15
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:41 PM CDT | Flash Flood Warning | SJT | Crockett, Schleicher | 3 hr |
| Jun 9, 6:39 AM CDT | Flash Flood Warning | SJT | Taylor | 7 hr |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.